Texas, 2008

Hail in Texas, April 4, 2008

April 4, 2008 · NWS HGX · 8 events in 4 counties and zones

Thunderstorms formed along a central Texas dry line boundary as it moved into the southeastern portion of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms formed along a central Texas dry line boundary as it moved into the southeastern portion of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 4, 4:51 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 4, 4:51 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
551 AM CDT FRI APR 4 2008

.DISCUSSION...
HAVE UPDATED THE MORNING FORECAST FOR SEVERE THUNDERSTORM WATCH 163
IN EFFECT UNTIL 11 AM FOR THE NORTHERN HALF OF SOUTHEAST TEXAS. HILL
COUNTRY THUNDERSTORMS MOVING EASTWARD TOWARD OUR NORTHWEST COUNTIES
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. AREAS ALONG AND SOUTH
OF THE WATCH REMAIN STRONGLY CAPPED AT THIS TIME.  42
&&

.PREV DISCUSSION... /ISSUED 427 AM CDT FRI APR 4 2008/

DISCUSSION...
THE EARLY MORNING SOUTHEAST TEXAS AIRMASS IS VERY MOIST BUT STRONGLY
CAPPED. SHOWERS AND THUNDERSTORMS TO THE NORTH AND WEST OF THE AREA
ARE HEADING THIS WAY. MODELS HAVE THE AREA CAP ERODING THIS MORNING
AND THIS AFTERNOON RESULTING IN CONVECTION MOVING ACROSS SOUTHEAST TEXAS.
FEEL BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTHEAST OF OUR
FORECAST AREA...BUT WILL GO AHEAD AND MENTION SEVERE IN OUR NORTHEAST
COUNTIES WHERE CAP HAS THE BEST CHANCE OF BEING BROKEN. FOR TODAY...WILL
CARRY HIGHEST POPS NORTH AND NORTHEAST AND LOWEST POPS DOWN SOUTH. EXPECT
TEMPERATURES TO FALL DURING THE AFTERNOON HOURS BEHIND THE COLD FRONT.
ALL RAINS WILL COME TO AN END THIS AFTERNOON WEST AND EARLY THIS EVENING
EAST. A DRY END OF THE WEEK AND WEEKEND IS STILL ON TRACK WITH COOLER
OVERNIGHT LOW TEMPERATURES AND LOWER DAYTIME HUMIDITIES. MODELS ARE
SHOWING SOME SIGNIFICANT DIFFERENCES IN NEXT WEEKS WEATHER RESULTING
IN A LOW FORECAST CONFIDENCE. WITH THE MODEL DIFFERENCES...WILL CARRY
ONLY LOW POPS UP NORTH ON WEDNESDAY AND SLIGHTLY HIGHER POPS AREAWIDE
ON THURSDAY AS FRONTAL BOUNDARIES APPROACH THE AREA FROM THE NORTH AND
WEST. 42

AVIATION...
FEW-SCT MVFR DECK IS FORECAST TO THICKEN UP GOING INTO THE SUNRISE
HOUR...HIGH OVERCAST FROM WESTERN THUNDERSTORM CLUSTER BLOW OFF
REACHING NORTHERN HUBS BY 11Z. SOUTHERLIES AHEAD OF COLD
FRONT...CURRENTLY PUSHING ACROSS DFW METROPLEX AND EXTENDING TO JUST
WEST OF WACO AT 09Z...WILL STAY UP ENOUGH TO INHIBIT ANY SIG FOG
DEVELOPMENT. CONFIDENCE IS LOWERING ON ANY MVFR FOG DUE TO CURRENT
CF TIMING...TRENDING WINDS REMAIN NEAR CURRENT MAGNITUDES THROUGH
14-15Z. POST-FRONTAL ENVIRONMENT...MARGINAL MVFR BKN-OVC DECK
THROUGH 00Z. VFR IMPROVEMENT IN THE 03-06Z HOURS AS BULK OF
COOLER/DRY AIR ADVECTS OVER REGION THROUGH SATURDAY MORNS PUSH.
ONLY CAVEAT TO END PERIOD WILL BE THE FORMATION OF SHALLOW FOG UNDER
DECOUPLING WINDS (PER EXPANDING SFC HIGH) TAPPING INTO WHAT LITTLE
MOISTURE IS LEFT FROM THIS AFTERNOONS SCT -SHRA/POSSIBLE ISO -TSRA.
NOTE: KGLS IS CURRENTLY NOT REPORTING WX/VIS SO 12Z TAF FOR THIS
SITE WILL ONLY BE BASED UPON SATELLITE/SURROUNDING REGIONAL OBS.
31

MARINE...
PER BUOY AND PORTS DATA...WINDS AND SEA STATE HAVE BEEN BORDERLINE
SCEC ALL NIGHT...BUT WITH APPROACHING COLD FRONT...FEEL KEEPING SCEC
FLAGS ACROSS ALL WATERS THROUGH 18Z WILL BE WARRANTED. COLD FRONTAL
PASSAGE IS TIMED TO CROSS THE WATERS SHORTLY AFTER SUNSET TONIGHT.
AFTER AN AFTERNOON AND EARLY EVENING OF WEAKENED WESTERLIES RIGHT
DOWNSTREAM OF THE NEARING FRONT...EARLY SATURDAY MORNING NORTHERLIES
WILL PICK UP TO AROUND 20 KNOTS. THUS...A SHORT FUSE SCA MAY LIKELY
BE UP FOR THE SATURDAY SUNRISE TIME FRAME TO ACCOUNT FOR THESE
WINDS...OFFSHORE WIND DRIVEN SEAS AT AROUND 7 FEET. ONCE INTO
SATURDAY AFTERNOON...MARINE WEATHER LOOKS VERY NICE AS HIGH PRESSURE
TAKES CHARGE. EASTERLY VEERING LIGHT WINDS BACK TO ONSHORE BY SUNDAY
WITH 2 TO 4 FOOT SEAS. WIND SPEEDS PICK BACK UP LATE MONDAY INTO
TUESDAY IN RESPONSE TO THE NEXT INLAND COLD FRONT ENTERING CENTRAL
TEXAS TUESDAY AFTERNOON.
31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  49  77  52  80 /  60  10   0   0   0
HOUSTON (IAH)              77  53  77  54  80 /  60  20   0   0   0
GALVESTON (GLS)            77  60  73  64  76 /  50  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Apr 4, 3:11 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 AM CDT FRI APR 4 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
411 AM CDT FRI APR 4 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE NORTHEAST PORTIONS OF
SOUTHEAST TEXAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST TEXAS TODAY. THIS
ACTIVITY WILL BE MOVING INTO A MORE STABLE ENVIRONMENT WITH A WARM LAYER
OF AIR ALOFT LIMITING STORM INTENSITY. HOWEVER...THERE COULD STILL BE
SOME STRONG TO SEVERE STORMS MAINLY NORTH AND EAST OF A LINE FROM MADISONVILLE
TO CONROE TO MOSS HILL. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG
DAMAGING WINDS AND LARGE HAIL. THE FRONT AND ASSOCIATED SHOWERS AND
THUNDERSTORMS WILL PUSH EAST OF THE AREA LATER THIS AFTERNOON AND EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING THROUGH THIS AFTERNOON.

The radar

The Ft Hood radar (KGRK), 103 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Brazos

When
April 4, 8:03 AM CST
Where
Brazos County, 1.19 mi E of Bryan Coulter Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.720, -96.310

Quarter size hail occurred at the Bryan Coulter Airport.

Hail, Burleson

When
April 4, 8:09 AM CST
Where
Burleson County, 4.31 mi NNW of Hogg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.530, -96.790

Golf ball size hail at State Highway 21 West and FM 908.

Hail, Grimes

When
April 4, 8:12 AM CST
Where
Grimes County, 0.59 mi E of Iola
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.770, -96.070

Penny sized hail reported in the town of Iola.

Hail, Brazos

When
April 4, 8:29 AM CST
Where
Brazos County, 2.83 mi NNE of Bryan Coulter Arpt
Measured
1.25 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.760, -96.320

Half dollar size hail occurred in the town of Wixon Valley.

Hail, Burleson

When
April 4, 8:35 AM CST
Where
Burleson County, Somerville
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.350, -96.530

Hail occurred in Somerville.

Hail, Burleson

When
April 4, 8:35 AM CST
Where
Burleson County, Somerville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.350, -96.530

Golf ball size hail reported in Somerville.

Hail, Grimes

When
April 4, 9:12 AM CST
Where
Grimes County, 0.91 mi NW of Navasota
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.390, -96.090

Penny size hail reported at the Office of Emergency Management in Navasota.

Hail, Liberty

When
April 4, 12:58 PM CST
Where
Liberty County, 0.6 mi E of Rye Station
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.450, -94.760

Quarter size hail reported by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79433, 79434, 79435, 79436, 79437, 79440, 79438, 79439.